Alert archive / California / Wind Advisories in 2022

Wind Advisory 39, NWS Phoenix, AZ

November 1, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Nov 1, 2022, 1:58 AM PDT for Imperial County, California. It took effect at Nov 1, 2022, 4:00 PM PDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2022, 1:58 AM PDT (08:58 UTC)
In effect from
Nov 1, 2022, 4:00 PM PDT
Expired
Nov 3, 2022, 11:00 AM PDT
In force
43 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2854 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS75 KPSR 010858
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
158 AM MST Tue Nov 1 2022

CAZ562-012300-
/O.NEW.KPSR.WI.Y.0039.221101T2300Z-221102T1500Z/
Imperial County Southwest-
158 AM PDT Tue Nov 1 2022

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM MST
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM this afternoon to 8 AM MST Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
174 
WWUS75 KPSR 012003
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
103 PM MST Tue Nov 1 2022

CAZ566-567-021200-
/O.NEW.KPSR.WI.Y.0040.221102T1700Z-221103T0400Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
103 PM PDT Tue Nov 1 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MST WEDNESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...From 10 AM to 9 PM MST Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-021200-
/O.EXT.KPSR.WI.Y.0039.221101T2300Z-221103T1800Z/
Imperial County Southwest-
103 PM PDT Tue Nov 1 2022

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 AM
MST THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM this afternoon to 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
009 
WWUS75 KPSR 020832
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
132 AM MST Wed Nov 2 2022

CAZ562-022230-
/O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/
Imperial County Southwest-
132 AM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-022230-
/O.CON.KPSR.WI.Y.0040.221102T1700Z-221103T0400Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
132 AM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...From 10 AM this morning to 9 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
211 
WWUS75 KPSR 030015
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
515 PM MST Wed Nov 2 2022

CAZ562-031215-
/O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/
Imperial County Southwest-
515 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-030400-
/O.CON.KPSR.WI.Y.0040.000000T0000Z-221103T0400Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
515 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
360 
WWUS75 KPSR 030403
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
903 PM MST Wed Nov 2 2022

CAZ566-567-030515-
/O.EXP.KPSR.WI.Y.0040.000000T0000Z-221103T0400Z/
Imperial County West-Imperial Valley-
903 PM PDT Wed Nov 2 2022

...WIND ADVISORY HAS EXPIRED...

Wind gusts up to 35 mph will continue through Thursday afternoon. 

$$

CAZ562-031415-
/O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/
Imperial County Southwest-
903 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
372 
WWUS75 KPSR 030750
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1250 AM MST Thu Nov 3 2022

CAZ562-031800-
/O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/
Imperial County Southwest-
1250 AM PDT Thu Nov 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 31, 10:19 PM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 31, 10:19 PM PDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1019 PM MST Mon Oct 31 2022

.UPDATE...6Z Aviation Discussion (Below)

&&

.SYNOPSIS...
Seasonably warm and dry conditions will prevail the next couple days
before a storm system passes through the region during the middle
and end of the week. Locally gusty winds will be common with this
system while isolated to scattered light showers will be possible
along a quick moving cold front Thursday and Friday. Temperatures
will plummet behind the cold front with readings some 10 to 15
degrees below normal during the end of the week.

&&

.DISCUSSION...
While a shortwave ridge is providing dry, subsident weather over the
forecast area today, the flow pattern will change substantially over
the next 72 hours under pattern amplification and the development of
deep negative height anomalies over the western Conus. Model
consensus suggests phasing of subtropical and northern stream jets
into a full latitudinal trough with sub-550dm H5 heights crossing
through northern/central AZ Thursday. This represents heights close
to 3 normalized standard deviations below normal, while thermal
profiles through the lower and middle troposphere are equally
impressive with unusually cold temperatures even more anomalous.
Although quite intense for this time of year, this system will be
rather quick moving in a progressive flow regime limiting the
magnitude of moisture drawn north along a deep frontal boundary. By
Friday evening, the entire trough axis will shift well east of the
area bringing rapid height rises, strong subsidence, and tranquil
weather conditons back to the region for the weekend.

Modest H5 heights falls will begin to encroach into the forecast
area Tuesday as broad cyclonic flow materializes over the western
Conus in response to strong PV and 150kt meridional jet punching
south through the East Pacific basin. Overall, thermal profiles will
remain similar to the past couple days through the increasing
pressure gradient would tend to deepen mechanical mixing depths.
However, there is strong evidence of thick midlevel cloud decks
advecting into the region inhibiting near surface superadiabatic
warming, and hence restricting temperatures to a near persistence
forecast.

Height and thermal deterioration aloft will become more evident
Wednesday as the trough axis nears and PV anomaly deepens
equatorward. Confidence remains good that a well defined cold front
will surge into SE California during the day setting the stage for
downsloping winds and mountain rotors across the far western CWA.
However, recent model iterations indicate somewhat of a misalignment
of the best pressure/height fall/diurnal features such that winds
may not be maximized as much as possible. Nevertheless, conceptually
advisory type wind gusts should be expected for some locations in
western Imperial County Wednesday night through Thursday morning
with NBM probabilities ranging from 30-70% of hitting criteria.

The most widespread sensible weather impacts should occur Thursday
as the cold core quickly sweeps through Arizona. Model output still
suggests little more than 5 g/kg mixing ratios becoming entrained
along the cold front Thursday morning limiting precipitation
potential across the area. Although official POPs only range from 20-
40% across the Phoenix metro and NBM/WPC QPF advertises no rainfall
southwest of the metro, frontogentical forcing combined with rapid
cooling in the H8-H7 layer should squeeze out some light frontal
rain bands at lower elevations Thursday morning (key question
becomes whether anything actually measures). Far better precipitation
chances will exist in upslope regions north and east of Phoenix with
the forced ascent, though even the most aggressive modeling suggests
little more than 1/2 inch of rain for the entire event. Given the
cold nature of this system, mandated NBM snow levels fall below
5000ft by Thursday evening, though historically, it would not be
surprising if these levels were even lower and falling at a quicker
pace than modeled. Nevertheless, minor snowfall accumulations (< 2
inches) will be possible on peaks in southern Gila County, and
possibly just falling short of pass level.

Otherwise, an extension of strong gusty winds into south-central
Arizona is becoming a greater threat based on the location and
behavior of the overall trough. Recent model trends are slightly
slower and holding the cold core over northern AZ, thus shifting
increased baroclinicity and stronger lower/middle troposphere u-wind
speeds into the southern half of the state. Instead of aligning
closer to the cold core and a weakened pressure gradient,
communities around the Phoenix metro may experience a 30kt H8 winds
becoming partially mixed to the surface. While most likely remaining
sub-advisory, localized afternoon gusts could certain reach above 30
mph resulting in isolated dust channels depending on recent land
use.

For most people, the unusually cold temperatures associated with
this system will be the most notable aspect. Not surprisingly with
thermal column anomalies over 3 standard deviations from normal,
model output suggests high temperatures in Phoenix struggling into
the lower/middle 60s Thursday and Friday (slightly warmer in the
western CWA). Close to 20F below normal for the date, these reading
could flirt with daily record cool maximum temperatures, though may
fall just short (see Climate section below). Correspondingly,
overnight lows will also be seasonably cold Friday and Saturday
mornings with localized frost and sub-freezing temperatures across
some parts of south-central AZ. Model trends in the Globe-Miami area
depict better chances of freezing temperatures (above 25% chance)
Friday morning, and even some mid 30s and frost would not be
unexpected in lower elevations more removed from the center of the
Phoenix metro. Otherwise, rapid height rises with the ejection of
the trough and cold core over the weekend will result in marked
warming and lower elevation daily high temperatures rebounding back
into the 70s.

&&

.AVIATION...Updated 0520Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light and variable winds will switch to light east overnight.
Tomorrow, winds will become more southerly midday, then west by
late afternoon/evening. Speeds should remain under 10kt most
times. Expect thickening high-level cloud cover overnight into
tomorrow. Cloud bases should remain >18KFT.

Southeast California/Southwest Arizona including KIPL and KBLH:
High clouds are moving overhead tonight with SCT/BKN CIGS >18KFT
through most of the TAF period. Some virga could fall from these
clouds from time to time. Otherwise, winds will remain light and
variable overnight. Tomorrow, we will begin to feel the influence
of our next weather maker. Expect breezy southerlies at BLH
(15-25KT gusts). A burst of stronger west breezes is indicated at
IPL beginning around sunset tomorrow, lasting well into tomorrow
night - with gusts over 20KT.

&&

.FIRE WEATHER...
Light winds will persist today, following typical diurnal and
terrain driven directional influences. Breezy conditions begin to
increase heading into Tuesday afternoon as gradients tighten with
our next approaching weather system. Daily minimum RHs between 10-
20% and nightly recoveries to 30-50% will be common through early
this week. Heading into the second half of next week moisture levels
will climb ahead of an approaching disturbance, with minimum RHs up
to 20-30% beginning as early as Wednesday. The disturbance will also
bring breezy to windy conditions and a chance for precipitation.
Temperatures will remain seasonally cool over the next couple of
days before cooling more with the disturbance.

&&

.CLIMATE...

Record cool high temperatures later this week:

Date      Phoenix      Yuma      El Centro
----      -------      ----      ---------
Nov 3    62 (1956)   64 (1936)   66 (1936)
Nov 4    61 (1994)   66 (1925)   68 (1994)

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18/Smith
AVIATION...Heil
FIRE WEATHER...Smith/Benedict
CLIMATE...18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:03 PM PDTWind AdvisoryPSRImperial32 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.